Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 14, 2001, 5:03 PM CDT for Pecos County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 14, 2001, 5:03 PM CDT (22:03 UTC)
- Expired
- Apr 14, 2001, 5:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 121 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1918 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 142204
SVRMAF
TXC371-142245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT SAT APR 14 2001
THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PECOS COUNTY IN TEXAS
* UNTIL 545 PM CDT
* AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF IRAAN...MOVING EAST AT 25
MPH.
* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
IRAAN...AND INTERSTATE 10 BETWEEN MILE MARKERS 307 AND 325.
HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
WITH THIS SEVERE THUNDERSTORM.
LAT...LON 3089 10223 3070 10223 3074 10182 3093 10189
3099 10200 3101 10213What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:30 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 14, 3:30 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT SAT APR 14 2001 CURRENT VIS SATELLITE IMAGERY/KMAF 88D SHOWS SFC HEATING JUST STARTING TO SPAWN -TSRA NEAR KFST AND OVER THE BURROS IN OLD MEX INVOF A SHARPENING DRYLINE...MOVING NE...AND WV IMAGERY SHOWS WEAK UPPER LVL S/WV OVER CNTRL NM IN ZONAL FLOW. THE 18Z MESOETA INITIALIZED REASONABLE WELL ON THE POSITION OF THE DRYLINE...ALTHOUGH IT IS OVERESTIMATING SFC FLOW AND...CONSEQUENTLY...SHUNTING LOW LVL MSTR E TOO FAST. ACCOUNTING FOR THIS...THE BETTER MSTR/DRYLINE SHOULD END UP ALONG A SNYDER-KMAF-K6R6 LINE BY THE START OF THE FIRST PD. FCST MESOETA SNDNGS NR CURRENT -TSRA SHOW SB CAPES OF 1700 J/KG AND LI'S OF -6...AND SNDNGS UPSTREAM OF STORM MOTION SHOW CAPES OF 2000+ J/KG AND LI'S OF -8. FCST HELICITIES ARE LACKING THOUGH AT ABOUT 130 M2/S2...AND WET BULB ZERO HEIGHTS ARE ON THE HIGH SIDE...BUT SIGNATURES OF CURRENT CELLS SUGGEST MESOETA MIGHT BE UNDERSTIMATING THE PRESENT INSTABILITY...SO WILL MENTION A FEW SEVERE. LATER ON THIS EVENING W/S/WV PASSING...A WEAK FNT IS PROGGED TO MOVE THROUGH...SHIFTING SFC FLOW TO N-NE BY SUNRISE. THIS SHOULD KEEP THE THINGS DRY UNTIL RETURN FLOW BEGINS SUN NIGHT. HAVE KEPT TEMPS A LITTLE LOWER SUN THAN TDY'S...OWING TO THE FROPA...AND A LITTLE WARMER MON. NEXT COLD FNT/SHOT AT PRECIP IS STILL DUE IN MON NIGHT ACCORDING TO THE LATEST AVN. HOWEVER...LWR LVL MSTR PROGS LOOK TOO DRY FOR ANYTHING TO HAPPEN IN THE NWRN CWA...SO WILL NOT MENTION PRECIP CHANCES FOR THERE. EXTENDED LOOKS FINE...W/SLIGHT COOL DOWN TUE/WED...AND THE A WARMUP BACK TO ABV-NORMAL TEMPS BY LATE WEEK. NO CHANGES. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 56/86/55/87 2000 LSA 48/83/50/84 0000 E41 60/88/57/87 2000 6R6 62/91/60/89 o 1000 MRF 44/80/44/86 0000 CNM 51/85/50/87 0000 .MAF... TX...NONE. NM...NONE. 44
In the hours before
Special weather statement, Apr 14, 3:00 PM CDT, 2 hours 3 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SAT APR 14 2001 .SYNOPSIS... THUNDERSTORMS ARE EXPECTED TO OCCUR THIS AFTERNOON AND TONIGHT ALONG A SURFACE DRYLINE AS IT MOVES TO THE EAST INTO A WARM AND MOIST AIRMASS. .THREATS... THUNDERSTORMS... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND TONIGHT ACROSS THE LOWER TRANS-PECOS AND PORTIONS OF THE PERMIAN BASIN. THE SURFACE AIRMASS IS WARM...MOIST...AND UNSTABLE...AND THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT. THE PRIMARY THREAT FROM ANY SEVERE STORMS THAT FORM WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT COULD OCCUR IF THE THUNDERSTORMS BECOME MORE INTENSE AND WIDESPREAD.
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.